MAUDE Adverse Event Report: COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL

COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510(k) # k160593.The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
It was reported that during an inferior vena cava (ivc) retrieval procedure using an indy otw vascular retriever, the entire tip of the indy otw vascular retriever broke off and ventured into the ventricle.With the use of another manufacturer's device, the physician was able to retrieve all pieces of the indy otw vascular retriever.It was reported that the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of complaint history, device history record, instructions for use (ifu), quality control data, and visual inspection of the returned device was conducted during the investigation.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.The samples were visually inspected, measured, and tested.The associated manufacturing process work instructions and lot records were reviewed.All in-house material and product was evaluated.The investigation shows that rupture of this catheter also occurred.Tearing of the snare from the catheter took place outside of the joining area where the catheter was glued to the snare¿s strands.From the picture, it is clear that destruction of the catheter took place at a distance about 1mm below where the suture still was wrapped around of the catheter and glued to it.The roughed-up area of the catheter was not seen.Just a smooth surface of the catheter and its broken end was noted.The measured length of the catheter from the breakage point to the distal end of the handle cannula shows that elongation of the catheter (plastic deformation) is about 4%.In order to see the plastic deformation of the catheter, its diameter changes as a function of the catheter length was measured.From this, it was seen that the force, which was applied to the device during its use led to plastic deformation of the catheter, especially in the area located at a distance about 125mm from the breakage point.However, in this case the catheter did not receive significant elongation in comparison with its initial length, although the diameter changes show the impact of the force applied.We also found that this catheter was kinked and deformed in the area near the handle cannula distal end, but it is not clear where it happened: during use or during transportation and handling during return.The evaluations conducted upon representative products manufactured following approved processes revealed that the products complied with all predefined acceptance criteria and that the failure modes could only be duplicated at forces (tensile) greater than the defined acceptance criteria, suggesting that excessive forces may have been applied to the units, causing the failures identified.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.
 
Additional Manufacturer Narrative
Corrected data: date on follow-up 1 should be 10/06/2017.

Brand Name
INDY OTW VASCULAR RETRIEVER
Common Device Name
MMX DEVICE, PERCUTANEOUS RETRIEVAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6508191
Report Number1820334-2017-00686
Device Sequence Number13725402
Product Code MMX
UDI-Device Identifier00827002518360
UDI-Public(01)00827002518360(17)190726(10)7147763
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberINDY-8.0-35-100-40
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/23/2017
Supplement Date Received by Manufacturer10/06/2017
10/06/2017
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date10/07/2017
10/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;